MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD PTA BALLOON DILATATION CATHETER
Catalog Number ATG80166
Medical Device Problem Codes Deflation Problem (1149); Leak/Splash (1354); Unintended Movement (3026)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The return of the device is pending.The investigation is currently under way.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in a tight stenosis in the iliac/femoral vein, the balloon allegedly was shifting forward over the stenosis during balloon inflation.Reportedly the health care provider(hcp) held on to the catheter to prevent balloon movement.Upon inflation, an alleged leak was observed at the proximal end of the pta balloon.Reportedly, the hcp had difficulty deflating the balloon, but was able to fully deflate the balloon and remove it without incident.Another balloon was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the lot number was provided and the lot device history records were reviewed.The lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported for this lot number and issue to date.Visual inspection: the sample was returned in two segments.The first segment containing the hub, strain relief and partial catheter measured 2.8 cm from break to strain relief.The second segment containing the rest of the catheter and balloon.The balloon was prolapsed over the distal tip.The inner guidewire lumen was stretched.Both marker bands were present on the catheter.Fiber disturbance identified on distal cone of balloon.No other anomalies were noted on the returned device.Product packaging and label were not returned.The balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 16 mm x 6 cm balloon.Functional/performance evaluation: no functional testing could be performed due to the poor condition in which the sample was returned (two segments).Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: based on the condition in which the sample was received, the investigation is confirmed for a catheter detachment and fiber disturbance.The investigation is inconclusive for leak, unintended movement and deflation issues, as no functional testing could be performed due to poor sample condition.Per the reported event details, the procedure was performed in a tight stenosis.Therefore, it is possible that patient factors contributed to the event.However, the definitive root cause could not be determined based upon the available information.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the atlas gold pta dilation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over-the-wire through the introducer sheath.Use of a gentle clockwise motion may be used to help facilitate catheter removal through the introducer sheath.Additional mfr narrative: date received by mfr, (b)(4).Device evaluated by mfr, (b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
ATLAS GOLD PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6104920
Report Number2020394-2016-01060
Device Sequence Number695688
Product Code DQY
UDI-Device Identifier00801741060830
UDI-Public(01)00801741060830(17)190131(10)93KZ0238
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122984
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Catalogue NumberATG80166
Device Lot Number93KZ0238
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/15/2016
Supplement Report FDA Received Date12/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age86 YR